Alert archive / Pennsylvania / Flash Flood Warnings in 1998

Flash Flood Warning 13, NWS Binghamton, NY

February 28, 1998Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Feb 28, 1998, 5:05 PM EST for Bradford County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1998, 5:05 PM EST (22:05 UTC)
Expired
Feb 28, 1998, 9:00 PM EST
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Bradford County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1998-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1998-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 282207
FFWBGM
PAC015-010200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
505 PM EST SAT FEB 28 1998
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST PENNSYLVANIA
 
   ...BRADFORD COUNTY
 
RADAR ESTIMATES AND RAIN GAGES INDICATE THAT HEAVY RAIN HAS DROPPED
AROUND 1/2 TO 1 INCH OF RAIN ACROSS BRADFORD COUNTY. BRADFORD COUNTY
EMERGENCY MANAGEMENT REPORTS SMALL STREAMS AT OR SLIGHTLY ABOVE
BANKFULL CAUSING SOME MINOR FLOODING IN FIELDS.
 
BINGHAMTON DOPPLER RADAR SHOWS MORE RAIN MOVING INTO THE COUNTY FROM THE
SOUTH. THIS RAIN...ALONG WITH MELTING SNOW...MAY CAUSE MORE SERIOUS
FLOODING INCLUDING THE FLOODING OF SOME ROADS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE TO HIGHER GROUND.  NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT.
 
MORFORD
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 2:11 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 28, 2:11 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EST SAT FEB 28 1998

WELL THE ETA WAS ABT ON TARGET W/ VIGOROUS VRT LIFTING NWD OF OF PA
THIS AFTN. CURRENTLY 45 DBZ RTNS ABT TO MOVE INTO NYZ22-25. LTG STILL
CONFINED MUCH FARTHER S NR PIT.

LOOKS LIKE FCST AREA WL BE IN FOR A PD OF SPRING LIKE HVY RA EARLY THIS
EVE. STG QVECTOR CONV/DIFF PVA AND ISENTROPIC LIFT WELL ALIGNED W/
CURRENT ADCTVTY ON RDR. BEST FORCING LIFTS ACROSS WRN HALF OF FCST AREA
AND WL OMIT HVY RA MENTION FM FAR ERN ZONES. MDL SNDGS SUGGEST MOST OF
ELEVATED CONVECTION REMIANING S OF THE NY/PA BORDER BUT 22-25 ESP MAY
SEE SOME LTG EARLY. MOST ACTVTY WL HAVE TAPERED TO SCT -SHRA BY MIDNT.
EXPCT SOME FOG ARND IN WAKE OF PCPN AND UNDER DEV DVM. LUCKILY MOST HVY
PCPN WL FALL IN AREAS RECEIVING MUCH LESS SN W/ LST STM AND PCPN
ELEMENT WL MOV QUICKLY THIS EVE. WHILE UP TO AN INCH OF PCPN MAY FALL IN
WRN AREAS...FFG RUNNING ABT .9 IN AN HOUR. WL NEED TO MONITOR GAGE DATA
CLOSELY EARLY THIS EVE.

WHILE LTTL IN THE WAY OF FORCING TMRW COOLING ALFT WL DESTABALIZE
THINGS ESP IF WE SEE SOME SUN IN AFTN. COMBINED W/ CYCLONIC FLOW AND POT
WEAK SFC TROF ROTATING ARND WV MOVG N OF THE STATE WL ADD CHC POPS FOR
A SHRA BUT BLO FWC GUID.

WL BE BTWN VRT AXES ROTATING ARND UL CUTOFF SUN NT. NXT WV HOWEVER
APPEARS MUCH WEAKER THAN PREV AND WL HAV MUCH LESS LL MOIST TO WORK W/.
ONLY THE BNDRY LYR TEMPS SUGGEST SHRA. EXPECT MIX SHSN/RA DEPENDING ON
IFNTENSITY.

ZONES GONE.

.BGM...NONE.

PB

Nearby

Flash Flood Warnings in Pennsylvania, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.